Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 48, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 21, 2004, 4:44 PM CDT for Benton County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 4:44 PM CDT (21:44 UTC)
- Expired
- May 21, 2004, 5:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Benton County, IA
The radar
The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:45 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.7 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
791 WUUS53 KDVN 212144 SVRDVN IAC011-212245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 444 PM CDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENTON COUNTY IN EAST CENTRAL IOWA * UNTIL 545 PM CDT * AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM VINTON TO KEYSTONE...OR ALONG A LINE EXTENDING FROM VINTON TO 12 MILES SOUTH OF DYSART...AND MOVING SOUTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... VAN HORNE BY 455 PM CDT LUZERNE BY 500 PM CDT NEWHALL BY 510 PM CDT THIS IS A DANGEROUS LINE OF STORMS. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. WIND DAMAGE WILL OCCUR BEFORE THUNDER CAN BE HEARD OR RAIN BEGINS. SEEK SHELTER IMMEDIATELY. THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM FLOODING. LAT...LON 4229 9197 4208 9230 4188 9220 4203 9185 $$ MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:10 PM CDT, 34 minutes earlier.
Area forecast discussion, May 21, 4:10 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 410 PM CDT FRI MAY 21 2004 .SYNOPSIS... WILL KEEP SHORT DUE TO IMPENDING WX. LARGE TEMPERATURE GRADIENT ACROSS THE FORECAST AREA EARLIER TODAY...RANGING FROM UPPER 40S NORTHEAST TO NEAR 80 SOUTHWEST...HAS NOW EASED OFF A BIT...RANGING FROM NEAR 70 NORTH TO THE UPPER 80S SOUTH THIS AFTERNOON...RANGING FROM LOW 60S NORTHEAST TO MID 80S SOUTHWEST. BASED TO TEMPS AND WINDS...WARM FRONT EXTENDS FROM IOWA CITY TO NORTH OF GALESBURG. BASED ON PRESSURE FIELD...IS ABOUT 50 MILES NORTH. FLOW OFF LAKE MICHIGAN...WHICH HAD RETARDED FRONT EARLIER...HAS NOW VEERED TO THE SOUTHEAST...THUS ELIMINATING INFLUENCE. SEVERE THUNDERSTORMS NORTHWEST PORTION OF FORECAST AREA...AHEAD OF A STRONG VORT MAX...ARE RIDING EAST SOUTHEAST ALONG FRONT. .SHORT TERM...(TONIGHT THROUGH SUNDAY) MODELS AGREE ON WARM FRONT LIFTING NORTH OF THE FORECAST AREA THIS EVENING. LATER TONIGHT...A VORT MAX WILL SKIRT THE NORTH AGAIN... WITH 700MB VVS. THE FRONT SINKS BACK INTO THE EXTREME NORTHERN PORTION OF THE FA ON SATURDAY...LIFTING BACK NORTH AGAIN SATURDAY NIGHT AS A COLD FRONT APPROACHES FROM THE WEST. THE COLD FRONT MOVES THRU SUNDAY EVENING...WITH THE ETA PUSHING A LEAD TROF THRU MIDDAY...AND THE AVN HOLDING OFF WITH THE PRIMARY FRONT LATE EVENING. A 500MB SHORT WAVE PASSES OVERHEAD SUNDAY NIGHT. STRONG VORTS MOVE THRU AGAIN SATURDAY NIGHT AND SUNDAY. && .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ANOTHER COLD FRONT WILL MOVE THRU THE FA MONDAY NIGHT...BRINGING ADDITIONAL COOLING AND A CHANCE OF CONVECTION. A 500MB SHORT WAVE MOVES OVERHEAD TUESDAY NIGHT WITH A VORT...BRINGING THE COOLEST THICKNESS FOR THE NEXT 7 DAYS. THURSDAY AND FRIDAY WILL SEE WEAK SURFACE TROFFING ACROSS THE FA. WILL KEEP CLOSE TO CURRENT FORECAST. SEVERAL FORECAST CHANCES THRU THE NEXT WEEK...WITH THE NORTH BEING FAVORING THRU SATURDAY NIGHT... THEN EQUAL CHANCES NORTH TO SOUTH AFTER THAT. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...TORNADO WATCH UNTIL 10 PM FOR NORTHERN AND CENTRAL COUNTIES. IL...TORNADO WATCH UNTIL 10 PM FOR ROCK ISLAND COUNTY. MO...NONE. && REA
Hazardous weather outlook, May 21, 6:00 AM CDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 600 AM CDT FRI MAY 21 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 600 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA TODAY AND TONIGHT...BUT THE BEST CHANCE APPEARS TO BE ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. THUNDERSTORMS ALONG THE SOUTHERN EDGE OF A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING ACROSS NORTHERN IOWA EARLY THIS MORNING...MAY DEVELOP FAR ENOUGH SOUTH TO IMPACT THE HIGHWAY 20 CORRIDOR WEST OF THE MISSISSIPPI RIVER FROM INDEPENDENCE TO DUBUQUE THROUGH 8 AM. THE MAIN THREAT FROM THESE STORMS WOULD BE HAIL UP TO AN INCH IN DIAMETER...BUT ISOLATED WIND GUSTS UP TO 60 MPH MAY ALSO OCCUR. AS A WARM FRONT PUSHES NORTH THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS TODAY...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MIDDAY AND ESPECIALLY THIS AFTERNOON. WARM AND HUMID CONDITIONS ALONG AND SOUTH OF THIS BOUNDARY WILL ALLOW SOME OF THESE STORMS TO BECOME SEVERE...ESPECIALLY IN THE VICINITY OF THE FRONT WHERE ENHANCED SHEAR MAY PRODUCE SOME SUPERCELLS. THE MAIN THREAT FROM THESE AFTERNOON STORMS WILL BE HAIL UP TO HALF DOLLAR SIZE IN DIAMETER...WIND GUSTS UP TO 65 MPH...AND HEAVY RAINFALL. IF A STRONG STORM CAN FORM AND MAINTAIN ITSELF ALONG AND JUST SOUTH OF THE BOUNDARY...A TORNADO MAY ALSO BE POSSIBLE. A WARM CAP IN THE ATMOSPHERE MAY LIMIT THUNDERSTORM DEVELOPMENT FURTHER TO THE SOUTH IN FAR SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS. AS THE FRONT CONTINUES TO PUSH NORTH...THE BULK OF THE THUNDERSTORM ACTIVITY WILL SHIFT INTO SOUTHERN MINNESOTA AND WISCONSIN OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AS THE FRONTAL BOUNDARY CONTINUES TO WAVER ALONG AND JUST NORTH OF THE AREA THROUGH SUNDAY...THERE WILL BE THE POTENTIAL FOR ADDITIONAL LARGE THUNDERSTORM COMPLEXES TO MOVE THROUGH THE AREA PRODUCING LARGE HAIL AND DAMAGING WINDS. AS THESE STORMS FEED OFF THE WARM AND MOIST AIR...HEAVY RAINFALL AND SOME FLASH FLOODING WILL ALSO BE A THREAT IN AREAS THAT RECEIVE REPEATED THUNDERSTORM ACTIVITY. PRIME PERIODS APPEAR TO BE SATURDAY AFTERNOON AND EVENING AGAIN ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR...AND SUNDAY AFTERNOON FOR THE ENTIRE AREA AS A COLD FRONT PUSHES IN FROM THE WEST. THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT INTO TUESDAY... BUT AT THIS TIME IT DOES NOT APPEAR THAT THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. 12
In the hours before
Local storm report, May 21, 4:10 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 PM TORNADO NEWHALL 41.99N 91.97W
05/21/2004 BENTON IA EMERGENCY MNGR
BRIEF TOUCHDOWN
&&
DMDLocal storm report, May 21, 4:11 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
411 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0411 PM TORNADO ATKINS 42.00N 91.86W
05/21/2004 BENTON IA EMERGENCY MNGR
&&
DMDLocal storm report, May 21, 4:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
422 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND GST ATKINS 42.00N 91.86W
05/21/2004 61 MPH BENTON IA TRAINED SPOTTER
&&
DMDLocal storm report, May 21, 4:26 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
426 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL ATKINS 42.00N 91.86W
05/21/2004 1.00 INCH BENTON IA TRAINED SPOTTER
&&
DMDLocal storm report, May 21, 4:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
433 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0431 PM TORNADO 1 W PALO 42.06N 91.82W
05/21/2004 LINN IA EMERGENCY MNGR
0428 PM FUNNEL CLOUD 4 N NORWAY 41.96N 91.92W
05/21/2004 BENTON IA TRAINED SPOTTER
&&
DMDLocal storm report, May 21, 4:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0437 PM TORNADO 2 S PALO 42.04N 91.80W
05/21/2004 LINN IA EMERGENCY MNGR
HOUSE DAMAGED. RAIL CAR OVERTURNED. POWER LINES DOWN.
&&
DMDThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:13 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Washington | 62 min |
| May 20, 7:41 PM CDT | Severe Thunderstorm Warning | DVN | Louisa | 64 min |
| May 20, 7:54 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 66 min |
| May 21, 6:28 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 62 min |
| May 21, 3:26 PM CDT | Tornado Warning | DVN | Buchanan | 64 min |
| May 21, 3:27 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 48 min |
| May 21, 3:38 PM CDT | Tornado Warning | DVN | Benton | 37 min |
| May 21, 4:12 PM CDT | Tornado Warning | DVN | Linn | 63 min |
| May 21, 4:14 PM CDT | Tornado Warning | DVN | Benton | 31 min |
| May 21, 4:43 PM CDT | Flash Flood Warning | DVN | Benton, Buchanan, Delaware, Linn | 6 hr |
| May 21, 4:48 PM CDT | Tornado Warning | DVN | Benton | 57 min |
| May 21, 4:51 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 54 min |
| May 21, 5:05 PM CDT | Tornado Warning | DVN | Jones | 55 min |
| May 21, 5:21 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 54 min |
| May 21, 5:38 PM CDT | Tornado Warning | DVN | Clinton, Jackson | 67 min |
| May 21, 5:51 PM CDT | Flash Flood Warning | DVN | Jones | 6 hr |
| May 21, 5:56 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones | 64 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.